Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Child with increased wbc count, decreased lymphocytes, blood in stool and no fever. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 557 Questions
My child Lymphocyte was a 2 today on her CBC with diff. What can cause this to go so low. She also had n/v and blood in stools. She became sick this morning. Her white blood count is 17.7 her ANC is 16.64 And her ALC is 0.35.Her SEG Neutrophil is 82 and BAND Neutrophil is 12. All other breakdown on CBC was within normal limits.Also her Prothrombin time was 11.4, her BMp everything withinlimits but Creatinine was low at 0.45 and osmolality was slightly low at 262. Stools cultures are pending. hemocult was positive but you could tell with only looking at stool. Blood was pink/bright red blood. No brown or cough like grains noted. Vomiting was lite brown to yellow in color also reminding you of mucus at times. No coughing, or congestion noted. No fever at present time. Stomach is non-tender and bowels sounds are positive x 4 quads. I have read cancer, virus, and some others can cause low count with Lymphocyte but even as a nurse I have never seen it this low. I was wondering what step I need to take next and can a virus in 8 hours time cause it to drop this low?
Posted Sat, 2 Feb 2013 in Infections
Answered by Dr. Ganesh Sanap 50 minutes later

Thanks for writing in.

I would like to tell you that it is does not look like a cancerous condition.

She is most likely having bacterial or viral gastroenteral infection. Absence of fever with occult blood in stool suggests dysentery like disease. Increased white blood cell count with decreased lymphocytes is also suggestive of infection. And yes, intestinal viral infection can manifest in 8 hours time.

I suggest you to please wait for her stool culture report and maintain adequate hydration. Consult your doctor with stool culture report. He/she can prescribe appropriate antibiotic along with probiotic if symptoms do not resolve.

Hope I have answered your query. If you have any further concern, please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor